5 Tips to Stop Sickness From Nutritional Supplements After Bariatric Surgery
Do you ever feel a little ‘off’ after taking your nutritional supplements? While they are doing you much good, feeling unwell following high-dose supplementation is not completely uncommon. Fortunately some simple strategies can help minimise these feelings so you can optimise your nutrition and feel great doing so!
Though it doesn’t occur in everyone, some vitamin and mineral supplements may contribute to mild gastrointestinal (GI) symptoms such as nausea in sensitive individuals. This depends on the amount consumed, whether the supplement is consumed with food, as well as your individual sensitivity to the product. While most individuals can tolerate high-dose vitamin and mineral supplements, some are not as fortunate. For a few patients, GI symptoms can be so significant that they stop taking their supplements altogether.
This is a concern, as vitamin and mineral supplements are required lifelong after metabolic and bariatric surgery,1 and without regular use patients are at risk for several severe vitamin and mineral deficiencies and subsequent nutrition deficiency-related diseases.2
If you are someone who is susceptible to various GI symptoms, such as nausea, when taking vitamin and mineral supplements, here are a few simple tips to help you meet your nutrition needs and avoid stomach upset:
- Take your vitamin and mineral supplements with food.
- Taking supplements with a meal, planned snack, or protein shake can help minimise or alleviate nausea for many people. There are certain vitamin and minerals, where this is particularly important, such as those containing high dose B vitamins or zinc which is known to cause nausea when taken without food. What does taken with food mean? Take it just before, throughout or just after you eat.
- If you have a history of feeling unwell following supplementation, it is a good idea to start slow when introducing a new supplement. Start with the smallest dose possible for a few days, then, if your symptoms allow, gradually increase to the dose recommended by your healthcare provider or that found on the label of the supplement.
- For example: If you were instructed to take a high dose multivitamin powder each day, start with a half dose (or even with one-quarter), after 3-4 days increase your dose—after one week begin taking the prescribed amount. Another approach is to mix your dose into a large 750mL water bottle and gradually sip it throughout the day.
- Just as with whole food, portion your supplement regimen as evenly throughout the day as possible.
- If you need two or more servings of multivitamins, it’s best to split the doses and take them separately. This may enhance the absorption of certain vitamins and minerals.
- If you are instructed to take calcium supplements, these can be divided and taken throughout the day—in 500 mg or less doses, separated from your multivitamin.3 Fortunately, calcium is not a mineral that is commonly associated to nausea.
- For some, taking supplements right before bed may be helpful.
- Occasionally some may notice that taking B vitamins prior to bed may keep them awake at night. If this is the case, take any B vitamins (usually found in your multivitamin) early in the day along with a meal. If you need to divide the doses (as per tip 3), take your multivitamin with breakfast and lunch.
As always, please discuss any nutrition concerns you have with your healthcare provider for individualised guidance.
- American Society of Metabolic and Bariatric Surgery (ASMBS) Patient Safety Committee and Professional Education Committee. “Life After Bariatric Surgery.” ASMBS. Web. 27 March 2017. https://asmbs.org/patients/life-after-bariatric-surgery
- Shankar P, Boylan M, Sriram K. Micronutrient deficiencies after bariatric surgery. Nutrition.2010;26(11-12):1031-1037.
- Aills L, Blankenship J, Buffington C, et al. ASMBS Allied health nutritional guidelines for the surgical weight loss patient. Surg Obes Rela Dis. 2008;(4):S73-S108.